Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Missoula, MT

August 9, 2008Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2008, 5:30 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 5:30 PM MDT (23:30 UTC)
Expired
Aug 9, 2008, 6:15 PM MDT
In force
45 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 092330
SVRMSO
MTC039-063-077-100015-
/O.NEW.KMSO.SV.W.0029.080809T2330Z-080810T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 615 PM MDT.

* AT 525 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED 25 MILES SOUTH OF SEELEY LAKE...OR ABOUT 17 
MILES EAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 51 MPH. THIS 
STORM WILL MOVE OVER POTOMAC AROUND 535 PM MDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEELEY LAKE AROUND 555 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
      4735 11305 4729 11304
TIME...MOT...LOC 2330Z 205DEG 44KT 4689 11360

$$

FOSTER
2 follow-up statements
000 
WWUS55 KMSO 092357
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
557 PM MDT SAT AUG 9 2008

MTC039-063-077-100015-
/O.CON.KMSO.SV.W.0029.000000T0000Z-080810T0015Z/
MISSOULA MT-GRANITE MT-POWELL MT-
557 PM MDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN POWELL...NORTHERN GRANITE AND EASTERN MISSOULA
COUNTIES...

* AT 555 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SEELEY LAKE...OR ABOUT
  34 MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 51
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR MOVE OVER HIGHWAY 83 3 MILES 
SOUTH OF SEELEY LAKE BY 600 PM AND INTO RURAL NORTHWESTERN POWELL 
COUNTY AROUND 610 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
      4735 11305 4729 11304
TIME...MOT...LOC 2357Z 205DEG 44KT 4719 11339

$$

FOSTER
000 
WWUS55 KMSO 100011
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT SAT AUG 9 2008

MTC039-063-077-100022-
/O.EXP.KMSO.SV.W.0029.000000T0000Z-080810T0015Z/
MISSOULA MT-GRANITE MT-POWELL MT-
612 PM MDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWELL...NORTHERN
GRANITE AND EASTERN MISSOULA COUNTIES EXPIRES AT 615 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
      4735 11305 4729 11304
TIME...MOT...LOC 0012Z 205DEG 44KT 5655 10529

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SAT AUG 9 2008

.DISCUSSION...MUCH OF THE BETTER CONVECTION SHOULD BE FOCUSED ON
WESTERN MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND EARLY
EVENING. THIS WILL BE A REGION OF GREATEST INSTABILITY...SHEAR AND
AVAILABLE MOISTURE FOR STRONGER CELLS. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 03Z THIS EVENING FOR THE MAJORITY OF
WESTERN MONTANA AND NORTH-CENTRAL IDAHO. AS ONE SPOKE OF ENERGY
SWEEPS NORTH INTO SOUTHWEST CANADA THIS EVENING...THE PRIMARY
UPPER TROUGH WILL APPROACH TONIGHT AND FINALLY MOVE OVER THE
NORTHERN ROCKIES SUNDAY. A COOLER AIR MASS WILL BE USHERED INTO
THE IDAHO PANHANDLE AND WESTERN MONTANA TONIGHT WITH DECENT
HUMIDITY RECOVERIES. THERE SHOULD BE SHOWERS DEVELOPING SUNDAY AS A
REGION OF ENHANCED FORCING AND AVAILABLE MOISTURE INTERACT UNDER
THIS TROUGH PATTERN. WESTERLY WINDS ALOFT WILL MIX TO THE SURFACE
DURING THE AFTERNOON FOR SOME BREEZY CONDITIONS.

MONDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE WILL DEVELOP
WITH ITS RESPECTIVE AIR MASS WARMING AND DRYING. THIS RIDGE IS NOT
HIGHLY AMPLIFIED AND WINDS ALOFT WILL LIKELY MIX TO THE SURFACE
BRIEFLY DURING THE LATE AFTERNOON/EARLY EVENING HOURS.

THURSDAY THROUGH SATURDAY...NO CHANGES MADE TO THE FORECAST. A
POTENTIALLY WARM DRY SCENARIO BEING PAINTED BY THE MEDIUM RANGE
MODELS AS BOTH THE GFS/ECMWF DEVELOP A HIGHLY AMPLIFIED RIDGE
PATTERN OVER THE INTER-MOUNTAIN REGION.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY ACROSS
WESTERN MONTANA THROUGH THE REMAINDER OF THIS AFTERNOON AND EARLY
EVENING. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG WINDS...
AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS
AND PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE
REGION. CONDITIONS ARE EXPECTED TO IMPROVE OVERNIGHT...BUT CLOUDS
AND CHANCE OF SHOWERS WILL RETURN TO THE FORECAST SUNDAY...
POTENTIALLY OBSCURING MOUNTAINS.

&&

.FIRE WEATHER...THE COMBINATION OF GUSTY WESTERLY WINDS AND LOW
HUMIDITIES MAY CREATE ACTIVE BURNING CONDITIONS ACROSS EXTREME
SOUTHWEST MONTANA (FIRE WEATHER ZONE 111 AND THE SOUTHERN PORTION
OF ZONE 110) SUNDAY AFTERNOON AND EARLY EVENING. INCREASED
WESTERLY WINDS WILL MIX DRIER AIR ALOFT TO THE SURFACE. NORTHERN
FIRE WEATHER ZONES SHOULD ALSO EXPERIENCE AFTERNOON BREEZY
CONDITIONS...HOWEVER ELEVATED HUMIDITIES WILL HELP OFFSET THE
NEGATIVE EFFECTS OF THE WINDS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

MSJ
Hazardous weather outlook, Aug 9, 3:03 PM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT SAT AUG 9 2008

IDZ005>008-MTZ001-004-100200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
303 PM MDT SAT AUG 9 2008 /203 PM PDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED.

HOWEVER...THERE IS ENOUGH LINGERING INSTABILITY TO ALLOW A FEW
SHOWERS AND THUNDERSTORMS TO OCCUR THROUGH EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ002-003-005>007-043-100200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
303 PM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. SOME STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY
RAIN IS ALSO POSSIBLE WITH THE PASSAGE OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 1:47 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     4 SSE CLINTON           46.72N 113.68W
08/09/2008                   MISSOULA           MT   TRAINED SPOTTER

            EMPLOYEE REPORTED 53 MPH GUSTS, 2 TREE TOPS BLOWN OFF AND
            STRUCTURAL DAMAGE TO A NEIGHBORS ROOF.

&&

LAKE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:45 AM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli30 min
Aug 9, 12:15 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli16 min
Aug 9, 12:32 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell28 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.